safety medical

Lexapro Use and Weight Gain or Weight Loss

Since Lexapro effects the brain chemistry to help balance the serotonin levels for people with anxiety and depression, it can and does lead to changes in weight. Everyone’s body reacts differently so it may be the case that you may end up losing weight, or even gaining weight, depending on how your body reacts. Most people find that the Lexapro and weight gain that they experience is due to fluid level changes and can often be quickly remedied by switching to another SSRI, or more closely monitoring your diet. For people that experience Lexapro and weight loss it is primarily due to the change in appetite and/or taste of food. Closely discussing your concerns with your doctor and regularly checking in, will make sure that you catch any swing in weight before it becomes a problem.

Does Lexapro cause weight gain?

There have been some cases of Lexapro and weight gain but weight loss is usually a much more common symptom. With that being said, if you are taking a higher dosage or are not physically active, Lexapro will often increase your weight through fluid retention. Another factor to consider with Lexapro and weight gain is the increased chance of overeating due to changing in emotional state. As some of the side effects affect your mood, you may be more likely to eat unhealthy or comfort foods, especially for people that already have body image issues. Discussing all of these factors with your doctor can help you to make a plan that can encourage a return to a healthy weight, or prevent it from occurring in the first place.

Does Lexapro cause weight loss?

For the vast majority of people that experience changes in weight when taking this medication is weight loss. Lexapro and weight loss is often caused by the alteration of taste that can make food unappealing to smell or taste. Beyond the sensory alterations, Lexapro and weight loss can be experienced through reduced appetite. It is very important to ensure that you are getting enough nutrition, which can be difficult with a reduced appetite. People have reported going whole days without eating as they forgot to eat. Discuss this possibility with your doctor and have a plan of attack to make sure that you keep your nutrition and health from deteriorating while you try to balance your brain chemistry.

3.02 / 572 votes (click to rate this article)

Comments

I would like to know how I gained 150 pounds on 60 mg of Lexapro. No change in diet, no change in activity. The only difference is the Lexapro. Can you explain how I gained 150 pounds if Lexapro does not cause weight gain? And I seriously doubt if that's 150 pounds of fluid retention.

Side effects vary from person to person. Unfortunately, weight gain can be a side effect for many medicines.

There are no clinical studies that show that Escitalopram (Lexapro) causes weight gain. (ncbi.nlm.nih.gov)

Ask the doctor if there are alternative medicines you can try.

Hi Johnny,sorry to hear you gained weight but 60grm Lexapro is a large dose daily, I was on 10grms daily no weight gain but very tired yawning non stop,taste alteration, headaches , trouble sleeping & so on . Now I,m trying to come off them. They can become addictive even though the medics will tell you they are not. Forgetfulness is another common side effect.

Good Luck with it anyway .

Mary.

I have been on it for about 2 months. On Citalipram I had constant constipation- on Loxilate I do not. I feel much more focused and energetic and my undies are now loose so I must be losing weight.

I feel the best I have in many, many years.

"Brain Shock". I've been on 30mg for a couple of years. I missed the dose yesterday morning (along with Tegretol &Vyvanse). By the afternoon I was getting what I now call "Brain Shock". Like an electric pulse-almost like the feeling of stopping yourself from falling asleep...I've had the hardest time explaining it to anyone. Has anyone else had this experience?

Some people call them brain zaps. I get them on Prozac. I also got the feeling of my brain in a light bulb.

I take 2.5 Lexapro now. It works, but I sleep way too much, and have gained weight. I am able to focus at work better, because I'm not so anxious (worry I won't preform well enough even though they expect me to do more than humanly possible..and they don't provide adequate computers, resources, etc). I am calmer when I speak, so I'm actually heard now. Men tune me out when I talk fast and at a high pitch.

When I stop taking Lexapro, I get really bad headaches.

Prozac withdrawal was much worse. Took them for 5 years, but they gave me dry eye, vivid scary dreams, and the brain zaps & in light bulb feeling / sounds.

Yea, I know exactly what you mean; brain zaps. They're really odd. The English language doesn't seem adequate enough to convey the exact feeling. It's like an electric shock minus the pain. One of the more messed up things I've experienced.

Yes I have had this brain shock... i forget my pills several times a month and I get that brain shock you are talking about.. its a very unpleasant feeling.. I also have gained about 50-60 lbs since being on Lexapro for a year.. I have been dieting and i still gain.. its very frustrating. Lexapro helps with my anxiety and depression but then it makes me gain weight.. resulting in feeling not so good about myself

I got it to on prozac but by my heart.Went to Dr. my heart is fine.

I am wanting lose weight I have been on this medication for two months now. I've struggled with an eating disorder for a while now. I am wanting to stop binge eating and exercising more to lose the weight I gained back after getting over anorexia. I've been struggling with depression and it made me not want to leave the house for two months. Before that I had been exercising every day , so I gained weight. And quite abit. It's making me more depressed. I do NOT want to gain weight on this medication And reading about people's weight gains is disturbing.

I have found I don't have much of an appetite as I did before taking this medication. I suppose that's a good thing but I don't want fluid retention or weight gain!!!!!:( it would depress me more if I knew that starting an exercise routine and diet wouldn't help me lose weight just because of this medication!!! !!!!:(

Bonnie, I wouldn't worry about it. I had an eating disorder many years ago, and still have often warped thinking about my body, despite being at the lowest end of a healthy BMI, and modeling professionally. I'm sure others will say "If you're still worried about weight gain enough to let it dictate your medication, you need help!", but the reality is that you're never fully "better" from negative body image issues. Your body may be healthy, but your mind can still be reluctant to see things objectively.

I stopped Lexapro for several months, and along with having awful mood swings and behaving erratically, I actually gained several pounds as well. For sanity's sake, I got back on it a few weeks ago, and surprisingly have lost weight. I think if you already have an occasional aversion to food, you're more likely to experience weight loss. Your choice ultimately should come down to whether or not it helps you mentally, though I wouldn't worry about ballooning up or anything. Good luck.

I am in the same situation and am on day 2 of lexapro. Please let me know how you are doing . Weight gain? Hopefully loss? ;-)

Hi All,

I just went off 10mg of Lexapro a day and Xanax. I have experienced a ton of weight gain, and I have never been heavy, and have only been off of it, cold turkey for almost 2 weeks. I also am experiencing mood swings, and bad headaches. I read that on Lexapro some may experience fluid retention, but not after stopping it? Is this normal... The side effects are not anything I cant deal with, however the weight gain is really noticeable, and making me have a very poor body imagine. Any input would be appreciated. Thanks.

Took cipralex for 8 months and gained 20kg. Am tapering now. Not worth using this drug. Try anything else!

Sorry to hear that you all are having so many issues with lexapro. I've stopped and started taking it 3 times. Always at the beginning I have energy and take it at night to pass up the stomach aches. As I continue to take it I find I don't have any interest in anything and my weight loss is way too much. I'm talking 30 lbs within the month. The weight loss is the first thing I notice though. Try skipping a dose and you'll feel like death warmed over. It's major addictive because you'll keep taking it to stop the withdrawal symptoms.

I took it some time ago with 10mg. The first few weeks I felt odd, a bit tired and I had those yawns. I lost some weight but I had some to lose and definitely noticed a lack of appetite. But I settled in and it was fine. I actually stopped a few months later and had few issues doing so. But one thing that did happen is I gained that weight back and had a voracious appetite for some time. Odd how we all have different experiences.

Ive only been on it for about 3 weeks now and also take it at night because I've heard it's better to do so. I do feel a lot more calmer but always tired and I've lost quite a bit of weight. Food doesn't quite taste the same, almost as though I can't smell it. I haven't missed a dose yet so can't speak for the brain zaps. I'm on 10mg so going to discuss the weight loss with my doctor.

I gave been on lexapro for 30days( this is the second time I went on it, I was. On it a couple of years ago) I started with 10mg at night, I also take 1/2 mg Xanax(past 4 years). I had to lower to 1/2 of 10 mg because all I want to do was sleep . 5 mg seems to be better I can a least go to work. I have Los 12 pounds in 30 days. I was wondering if any one else had those side effects. I don't mind the weight loss I could lose 20 more.

Leave a Reply

Submit comment